Texas, 2020

Tornadoes and Flooding in Texas, June 19, 2020

June 19, 2020 · NWS AMA · 22 events in 9 counties and zones

Scattered thunderstorms developed during the afternoon and early evening along and ahead of an outflow-enhanced cold front. Storms developed within a strongly unstable but weakly sheared airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the afternoon and early evening along and ahead of an outflow-enhanced cold front. Storms developed within a strongly unstable but weakly sheared airmass. Scattered severe thunderstorms occurred over the south-central and central Texas Panhandle, with isolated coverage across the northwest and southeast Panhandle. One of the strongest storms produced a hail swath with up to 2 inch stones across the city of Amarillo generally along I-40. This was one three separate storm that produced severe hail in Amarillo on this day. In addition, several small and weak landspout type tornadoes were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 11:37 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 11:37 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Fri Jun 19 2020

.AVIATION...
VFR conditions should prevail for most of the 18Z TAF period. For
all TAF sites, VCTS conditions are expected to start around 20-21Z
and continue through around 07-09Z Saturday before thunderstorms
exit the areas around the TAF sites. If thunderstorms move over
TAF sites, erratic winds are expected. Overall winds should
predominately be east and southeasterly at 10-15 kts to start the
TAF period. Winds will then become variable at 5-10 kts past 09Z
Saturday to the end of the TAF period.

Meccariello

&&

PREV DISCUSSION... /Issued 308 AM CDT Fri Jun 19 2020/

SHORT TERM...Today through Saturday night

A cold front has moved into the eastern Oklahoma and northern
Texas Panhandles and will slowly move to the southeast as
convection develops along and near the frontal boundary or may
become quasi-stationary today over the northeast Texas Panhandle
to the western and southwestern Texas Panhandle. Cloud cover and
ongoing convection or additional convection developing this
afternoon along with the cold air advection behind the front will
hold highs today mainly in the 70s behind the cold front to lower
to mid 80s ahead of the cold front. Southwesterly flow aloft today
will advect Pacific moisture into the mid and upper levels while
low level Gulf moisture continues to advect into the Panhandles
from the Rio Grande River and West Texas into the forecast area.
Besides the severe threat today and this evening, very heavy
rainfall which may result in flooding or flash flooding concerns
will also be a threat from the convection.

Upper flow will transition to zonal tonight and Saturday as a
shortwave trough approaches from the west. Lingering convection
tonight into Saturday will move off to the east and south by late
Saturday and Saturday night as subsidence prevails behind the
exiting upper trough. The cold front will move east and south and
should exit the Panhandles by late this evening or overnight
tonight. Surface high will build in from the northwest Saturday
with highs mainly in the 80s Saturday.

Schneider

LONG TERM...Sunday through Friday Night...

By Sunday, a mid to upper- level low will be around southern
Manitoba, Canada with quasi- zonal flow over the FA. By 09Z Monday
a shortwave trough axis will deepen through western SD,
southeastern NE into CO. At the same time a ridge will start to
build over CA, OR, and WA. This pattern will help to set up the FA
for some NW flow thunderstorms.

Sunday is looking to be hot with light winds from the south.
Dewpoints are going to drop in the western half of the FA area
creating some very low RH values. The far western counties in the
combined Panhandles will see RH values drop below 15 percent
during the middle of the afternoon. Going into the evening 60
degree dewpoints will push west again with RH values recovering to
40 percent in the west and 80 percent in the east. Depending on
what model you look at, there could be a well defined dryline
Sunday afternoon across the eastern third of the FA near the
Oklahoma state line. The NAM is one model that suggests a dry
line that will create enough convergence for storm initiation out
ahead of the dryline. The NAM also suggest that the dryline will
be far enough east that storms will be in Oklahoma not the
Panhandles. Trends will have to be monitored as the potential for
severe storms could be present Sunday night.

As the mid to upper level trough digs into the Norther Plains and
Upper Mississippi River Valley on Monday, so will an associated
surface cold front push into the FA from the northeast. Upper
level flow becomes northwesterly by Monday afternoon, with some
perturbations aloft possibly sparking some thunderstorms Monday
evening and each evening there after. Each evening there is a wide
range of PoPs ranging from 20 to 40. The NBM has the best wide
range of PoPs across the FA on Tuesday evening and again Wednesday
afternoon with PoPs trending ever so slightly downward towards
the end of the forecast period. The main concern for storms will
be gusty winds with an inverted V sounding especially in the west
up again New Mexico.

Temperatures look to be slightly cooler on Tuesday and Wednesday
with winds at the surface holding a more easterly component.
Easterly winds will create a little bit of an upsloping cooling
affect that will hold temperature back in the 80's for a high.
Thursday, surface winds become southwest and then temperatures
start to warm into the 90's with down sloping winds. This seems to
be the case through Friday as well.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/2
Hazardous weather outlook, Jun 19, 2:23 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 AM CDT Fri Jun 19 2020

OKZ001>003-TXZ001>020-317-192200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
323 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across much of the combined
Oklahoma and Texas Panhandle. Some of these storms could become
strong to severe with damaging winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible again Saturday. Then again Monday
evening and every night there after. The probability of wide
spread severe storms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 19, 2:38 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
338 PM CDT Fri Jun 19 2020

TXZ012-017-192115-
Potter TX-Randall TX-
338 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Amarillo, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Bushland and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3507 10210 3537 10201 3535 10162 3506 10162
      3506 10174 3507 10174 3506 10175
TIME...MOT...LOC 2038Z 206DEG 7KT 3518 10192

LFM

The radar

The Amarillo radar (KAMA), 20 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
June 19, 2:44 PM CST to 3:36 PM CST
Where
Potter County, 6 mi W of Amarillo to 1.5 mi ENE of (Ama)amarillo Intl A
Measured
2 in hail
Property damage
$18 million
Reported by
Public
Coordinates
35.200, -101.926

A continuous swath of hail ranging from penny size up to golf ball and even hen egg size occurred along a continuous swath over a 50 minute period as a severe storm traveled from the west side of Amarillo across the city to the east side near the Airport. The swath of severe hail extended from the Potter/Randall County line north from 2 to 4 miles into Potter County reaching Route 66 / Highway 60 in some areas per reports. The largest hail fell near or just south of the downtown area near Interstate 40 which included the Woflin area of Amarillo. The event was described as a catastrophic event by insurance companies with well over 500 insurance claims made within a few days time after the event. Widespread roof damage was reported to homes and businesses including buildings at the Amarillo College main campus. Cars were reported dented across the area including at the National Weather Service office where ping-pong hail occurred.

Hail, Randall

When
June 19, 2:55 PM CST to 3:17 PM CST
Where
Randall County, 4.72 mi WSW of Amarillo to 1.86 mi SW of Amarillo
Measured
1.5 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
35.180, -101.900

A swath of hail ranging from penny to ping pong ball size hail fell across southern Potter and northern Randall County as a severe storm tracked along the county line from western Amarillo into central portions of Amarillo in slightly over a 20 minute period of time. At that point the hail core crossed completely into Potter County and continued. The largest hail fell near the Potter/Randall County line and a 2 inch hail report was received just across the line in Potter County. The swath of severe hail extended at least 1.5 miles into northern Randall county (from the county line to near 45th). Some dents were noted on vehicles, and leaves were stripped from trees. A few smaller limbs were brought down.

Flood, Randall

When
June 19, 3:04 PM CST to 4:00 PM CST
Where
Randall County, 2.33 mi WSW of Amarillo to 1.39 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.187, -101.858

Heavy rain resulted in standing water a foot deep at Washington Street and 40th Avenue.

Hail, Potter

When
June 19, 3:07 PM CST
Where
Potter County, 5.01 mi NW of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.280, -101.770

Half dollar size hail fell 6 miles north-northeast of Amarillo.

Flood, Potter

When
June 19, 3:20 PM CST to 4:00 PM CST
Where
Potter County, 3.32 mi W of Amarillo to 2.83 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.198, -101.879

Curb-to-curb street flooding was observed at Paramount Boulevard and Interstate-40 in Amarillo.

Hail, Collingsworth

When
June 19, 3:24 PM CST
Where
Collingsworth County, Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.850, -100.220

Mostly dime to nickel with a few quarter size hailstones fell 1 mile south-southwest of Wellington. The time of the report was estimated from radar data.

Flood, Potter

When
June 19, 3:56 PM CST
Where
Potter County, 0.23 mi SSW of Amarillo to 0.48 mi S of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.197, -101.822

High water caused a car to be stalled near Interstate-40 and Ross Street in Amarillo, with the driver being assisted to safety.

Hail, Potter

When
June 19, 3:59 PM CST to 4:06 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

A second round of half dollar size hail fell at the NWS Forecast Office at Amarillo, lasting 7 minutes. This hail fell from a second storm that developed in the wake of the storm that produced the first hail event during the previous hour.

Hail, Carson

When
June 19, 4:01 PM CST
Where
Carson County, 7.32 mi WNW of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.240, -101.500

Golf ball size hail fell 6 miles northeast of Washburn.

Hail, Hutchinson

When
June 19, 4:15 PM CST
Where
Hutchinson County, 2.18 mi SW of Borger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.650, -101.410

Quarter size hail fell 1 mile southwest of Borger.

Hail, Carson

When
June 19, 4:19 PM CST
Where
Carson County, 7.58 mi ENE of Mc Bride
Measured
0.75 in hail
Reported by
Public
Coordinates
35.570, -101.350

Penny size hail fell 7 miles south-southeast of Borger.

Hail, Potter

When
June 19, 4:19 PM CST to 4:23 PM CST
Where
Potter County, 1.78 mi NE of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
35.240, -101.700

Half dollar size hail fell at the NWS Forecast Office at Amarillo, lasting 4 minutes. This was the third round of hail within the course of an hour.

Tornado, Carson

When
June 19, 4:40 PM CST to 4:42 PM CST
Where
Carson County, 3.62 mi W of Groom to 3.47 mi W of Groom
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.199, -101.164

A storm chaser documented a landspout tornado touchdown 3 miles west of Groom, crossing Interstate-40 before dissipating just north of the freeway. The rating assigned was EF-0 due to the lack of damage to any structures impacted.

Tornado, Carson

When
June 19, 4:42 PM CST to 4:43 PM CST
Where
Carson County, 3.45 mi WSW of Groom to 3.31 mi W of Groom
Rating
EF0
Path length
0.43 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.190, -101.160

A storm chaser video documented a brief landspout which occurred 3 miles west-southwest of Groom, touching down and then lifting after one minute. The rating assigned was EF-0 due to the lack of damage to any structures impacted.

Hail, Armstrong

When
June 19, 4:49 PM CST
Where
Armstrong County, 3.14 mi ESE of Washburn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.160, -101.530

Quarter size hail fell 3 miles east-southeast of Washburn.

Hail, Carson

When
June 19, 4:55 PM CST
Where
Carson County, 2.36 mi WNW of Groom
Measured
1.75 in hail
Reported by
Public
Coordinates
35.210, -101.140

Quarter to golf ball size hail, with several inches of accumulation, fell 2 miles west-northwest of Groom alongside Interstate-40.

Thunderstorm Wind, Gray

When
June 19, 5:00 PM CST
Where
Gray County, 2 mi E of Pampa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -100.934

This gust was measured at the West Texas Mesonet station 2 miles east of Pampa.

Flood, Carson

When
June 19, 5:44 PM CST
Where
Carson County, 7.53 mi S of Pantex to 7.63 mi S of Pantex
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.223, -101.547

At 3 miles northeast of Washburn, between mile markers 88 and 89 on Interstate-40, several hydroplane-induced accidents were reported, with the eastbound service road being flooded.

Hail, Donley

When
June 19, 5:45 PM CST
Where
Donley County, 1.79 mi SE of Howardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.050, -100.900

At one mile north-northeast of Howardwick, dime to quarter size hail fell, with up to an inch of rain.

Hail, Randall

When
June 19, 6:09 PM CST
Where
Randall County, 7.47 mi SSE of Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.880, -101.870

Quarter size hail fell 8 miles south-southeast of Canyon. This was reported via the Spotter Network.

Hail, Dallam

When
June 19, 7:33 PM CST
Where
Dallam County, 6.58 mi SE of Chamberlain
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.340

Ping pong ball size hail fell 10 miles east of Dalhart.

Hail, Dallam

When
June 19, 10:25 PM CST
Where
Dallam County, 0.56 mi E of Ware
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.180, -102.690

Penny size hail fell 1 mile east of Ware.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889062, 889247, 889250, 889252, 889275, 889277, 889286, 889414, 889402, 889416, 889418, 889422, 890154, 890233, 890253, 890261, 889061, 890289, 890324, 890343, 890348, 890375.